Arizona, 2015

Flash Flooding in Arizona, August 1, 2015

August 1, 2015 · NWS FGZ · 2 events in 2 counties and zones

Thunderstorms over eastern Arizona brought flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms over eastern Arizona brought flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 1, 3:49 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 1, 3:49 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
349 PM MST SAT AUG 1 2015

.SYNOPSIS...DEEP MOISTURE WILL REMAIN IN PLACE ACROSS MUCH OF NORTHERN
ARIZONA THROUGH SUNDAY WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. THERE WILL BE A SLIGHT DECREASE IN ACTIVITY ON
SUNDAY AS DRIER AIR BEGINS TO MOVE IN FROM THE WEST. MORE DRY AIR
WILL SPREAD EAST ACROSS NORTHERN ARIZONA THROUGH WEDNESDAY.
MOISTURE WILL INCREASE FROM THE SOUTH AGAIN THURSDAY AND FRIDAY.

&&

.DISCUSSION...IT WAS A RATHER ACTIVE DAY ACROSS NORTHERN ARIZONA
TODAY. STORMS WILL CONTINUE INTO THIS EVENING THEN DECREASE
OVERNIGHT. DEEP MOISTURE WILL REMAIN OVER MOST OF NORTHERN
ARIZONA ON SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS. A
DRIER SOUTHWEST FLOW WILL DEVELOP OVER FAR WESTERN ARIZONA BY
SUNDAY AFTERNOON. THIS WILL BRING A SLIGHT DECREASE IN STORMS
ACROSS WESTERN YAVAPAI AND WESTERN COCONINO COUNTIES.

A SOLID SOUTHWEST FLOW DEVELOPS ON MONDAY WITH DRIER AIR PUSHING
ACROSS THE STATE. THIS WILL BRING A  DECREASE IN THUNDERSTORM
ACTIVITY MONDAY THROUGH WEDNESDAY FOR ALL EXCEPT THE WHITE
MOUNTAINS WHICH WILL CONTINUE TO SEE A CHANCE FOR STORMS. MOISTURE
LOOKS TO MAKE A RETURN BY THURSDAY OF NEXT WEEK WHEN STORM CHANCES
WILL INCREASE ONCE AGAIN ACROSS NORTHERN ARIZONA.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT -SHRA/TSRA WILL CONTINUE
THROUGH 03Z THEN DECREASE. MVFR/IFR CONDITIONS WILL BE POSSIBLE
WITH THE STRONGER STORMS. SCT -SHRA/TSRA WILL DEVELOP AGAIN
AFTER 17Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...AN ACTIVE MONSOON PATTERN WILL CONTINUE ACROSS
NORTHERN ARIZONA THIS WEEKEND. EXPECT SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. DRIER AIR WILL START TO MOVE INTO
WESTERN ARIZONA STARTING SUNDAY.

.TUESDAY THROUGH THURSDAY...A DRIER SOUTHWEST FLOW WILL CONTINUE TO
MOVE OVER NORTHERN ARIZONA WITH DECREASING MONSOON MOISTURE AND
CHANCES OF SHOWERS AND THUNDERSTORMS. FEWER STORMS ARE EXPECTED EACH
DAY THROUGH WEDNESDAY. MOISTURE WILL BEGIN TO MOVE NORTHWARD AGAIN ON
THURSDAY WITH INCREASING STORM ACTIVITY.

WE WILL BE DISCONTINUING THE FIRE WEATHER SECTION OF OUR FORECAST
DISCUSSION UNTIL NEXT YEAR. PLEASE SEE OUR FIRE WEATHER ZONE
FORECAST PRODUCT (FWFFGZ) FOR FUTURE FIRE WEATHER DISCUSSIONS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Aug 1, 11:52 AM MST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1152 AM MST SAT AUG 1 2015

AZZ013-011915-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
1152 AM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NAVAJO COUNTY UNTIL
1215 PM MST...

AT 1151 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SNOWFLAKE...OR 20 MILES NORTH OF SHOW LOW...MOVING NORTH AT 10
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNOWFLAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3446 11004 3451 11014 3469 11012 3462 10989
TIME...MOT...LOC 1851Z 200DEG 9KT 3453 11006
Special weather statement, Aug 1, 11:56 AM MST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1156 AM MST SAT AUG 1 2015

AZZ012-013-011930-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-LITTLE COLORADO RIVER
VALLEY IN NAVAJO COUNTY-
1156 AM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCONINO AND
SOUTHWESTERN NAVAJO COUNTIES UNTIL 1230 PM MST...

AT 1154 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF METEOR CRATER...OR 11 MILES WEST-SOUTHWEST OF
WINSLOW...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 40 BETWEEN MILE POST 240 AND 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3488 11086 3493 11101 3515 11095 3508 11071
TIME...MOT...LOC 1854Z 202DEG 15KT 3497 11090

JJ
Special weather statement, Aug 1, 2:06 PM MST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
206 PM MST SAT AUG 1 2015

AZZ010-011-012145-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
206 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL APACHE COUNTY UNTIL 245
PM MST...

AT 206 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NAZLINI...OR 13 MILES SOUTHEAST OF CHINLE...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL APACHE
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3590 10946 3594 10957 3611 10957 3605 10932
TIME...MOT...LOC 2106Z 197DEG 8KT 3598 10949

The radar

The Phoenix radar (KIWA), 79 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
August 1, 5:50 PM MST to 6:50 PM MST
Where
Gila County, 6.38 mi ENE of Roosevelt Grpvn Arpt to 6.1 mi ENE of Roosevelt Grpvn Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.670, -110.950

The Gila County Sheriffs Office reported that a flash flood washed out a Forest Service road near SR 288. A rescue operation was preformed after a SUV became stuck.

Flash Flood, Apache

When
August 1, 5:50 PM MST to 6:50 PM MST
Where
Apache County, 10 mi SSE of Chinle to 9.14 mi N of Nazlini
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.016, -109.481

The Nazlini Wash flooded low water crossings.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599024, 599025.